Percent of Patients Receiving a Specific High-Alert Medication with a Related Adverse Drug Event

Definition
Adverse drug events (ADEs) present the single greatest risk of harm to patients in hospitals. Traditional efforts to detect ADEs have focused on voluntary reporting and tracking of errors. However, public health researchers have established that only 10 to 20 percent of errors are ever reported and, of those, 90 to 95 percent cause no harm to patients. Hospitals need a more effective way to identify events that do cause harm to patients, in order to select and test changes to reduce harm. Tracking the percentage of patients receiving a specific high-alert medication with a related ADE over time is a useful way to tell if changes are leading to improvement.
 
Formula: The total number patients identified as having experienced any ADE related to a specific high-alert drug or class from a sample of patient records, divided by the total number of records in the sample. Multiply the result by 100 to express as a percentage.
 
Goal
Decrease the percentage of patients receiving a specific high-alert medication with a related ADE by 75 percent within 1 year.
 
Data Collection Plan
Select a high-alert drug or class for review. Every month, select a random sample of at least 20 closed patient records from those patients who received this high-alert drug or those in the class. Each patient should have had a minimum stay of two days. (Even better would be a weekly review of 10 records, with data reported as a monthly number of patients receiving a specific high-alert medication with a related ADE.) Review the records, looking for "triggers" — certain medications, laboratory values, or events — that often provide clues that an ADE related to this high-alert drug or class has occurred. Investigate each trigger further to determine if a high-alert ADE did in fact occur. Count only those patients who experienced an ADE related to the high-alert drug or class, although the details of every ADE should be reviewed. Patients with multiple ADEs from the high-alert drug should be counted only once in the numerator.
 
Sample Graph
PercentPatientsReceivingSpecificHigh-AlertMedicationwithADE.JPG

first last

Average Content Rating
(1 user)
Please login to rate or comment on this content.
User Comments